Florida, 2018

Damaging Winds and Lightning Strike in Florida, June 15 to 16, 2018

June 15 to 16, 2018 · NWS TAE · 3 events in 2 counties and zones

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$151,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 15, 8:39 AM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 15, 8:39 AM EST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
939 AM EDT Fri Jun 15 2018

.UPDATE...

No significant changes to the previous forecast appear necessary.
The 12z KTAE sounding remains seasonably moist with the a
precipitable water value of 1.86 inches. Convection today will be
enhanced by a weak upper level vort max across southeastern
Alabama. Localized heavy rainfall will be the main threat today
with the highest PoPs across the western half of the area and
across the Florida panhandle and big bend with some sea breeze
influence.

&&

.PREV DISCUSSION [649 AM EDT]...

.NEAR TERM [Through Today]...

A weak upper level vort max across southeastern Alabama will slide
eastward today. This will help to enhance typical summertime
convection across the CWA with PoPs ranging from 30-70% with the
higher values to the west closer to the upper level feature. Have
already seen convection across southeast Alabama (although that is
weakening) and the Florida Panhandle. Overall will continue with an
earlier start to convection today that we have seen the past few
days with more widespread activity by mid to late morning.
Widespread convection today, with an earlier start, will limit highs
to the mid to upper 80s.

.SHORT TERM [Tonight Through Sunday]...

In the upper levels a ridge will be over the Southeast. At the
surface a weak pressure gradient will be in place with high pressure
centered off the Atlantic Coast. A very weak boundary will move
through late Saturday night. Low level flow will be southerly on
Saturday and low level moisture will remain high. The wet pattern
continues on Saturday with daytime POPs of 40 to 60 percent. Sunday
will be slightly drier with 30 to 40 percent POPs. Late evening POPs
will be 20 to 40 percent as showers and thunderstorms will be slow
to dissipate. Mostly cloudy skies are expected. Lows will be in the
lower 70s. Highs will be 85 to 90 degrees on Saturday, lower to the
west due to increased cloud cover and rain. On Sunday highs will be
in the upper 80s and lower 90s.

.LONG TERM [Sunday Night Through Friday]...

In the upper levels a ridge will be over the Southeast. At the
surface weak high pressure will be in place. With mainly southerly
flow over the region low-level moisture will remain high. Scattered
showers and thunderstorms are likely in the afternoon/evening hours
with POPs of 40 to 50 percent. POPs will be 20 to 30 percent at
night. Lows will be in the lower 70s. Highs will be in the lower 90s.

.AVIATION [Through 12Z Saturday]...

Brief IFR to MVFR conditions are possible this morning over the
next hour or two, with the better chances at ABY and DHN.
Convection will increase by mid morning and affect TAF sites near
DHN and ECP initially with it spreading eastward as the day
progresses.

.MARINE...

Light southwesterly winds will continue through Friday night. Winds
will be light and southerly on Saturday and variable on Sunday. Seas
will be 1 to 2 feet through the weekend.

.FIRE WEATHER...

With RH values above critical thresholds, there are no fire weather
concerns for the next few days.

.HYDROLOGY...

The wet pattern will continue. One to two inches of rain is
predicted through Saturday, with the higher amounts in the Florida
Panhandle and SE Alabama. Flooding of low lying areas and ponding of
water on roadways will be possible. Most local rivers are below
action stage and steady or falling. The Shoal River is in action
stage at Mossy Head.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   88  70  90  71  91 /  60  20  40  20  20
Panama City   84  75  85  75  87 /  60  20  30  10  20
Dothan        87  72  87  72  90 /  50  30  50  30  30
Albany        88  72  89  72  90 /  40  30  40  30  30
Valdosta      89  71  90  72  91 /  40  20  40  20  30
Cross City    88  72  90  72  90 /  30  10  30  10  30
Apalachicola  86  76  86  75  88 /  40  10  30  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...DVD
NEAR TERM...Fieux
SHORT TERM...McD
LONG TERM...McD
AVIATION...Fieux
MARINE...McD
FIRE WEATHER...Fieux
HYDROLOGY...McD

In the hours before

Special weather statement, Jun 15, 12:34 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
134 PM EDT FRI JUN 15 2018

GAZ158-151800-
Thomas GA-
134 PM EDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY UNTIL 200 PM EDT...

At 134 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomasville, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Thomasville, Ochlocknee, Pavo, Coolidge, Barwick, Thomasville
Municipal A/P, Dillon, Enon, Patten, Merrillville, Chastain,
Dawesville, Quality, Newark, Pasco, Hollis and Oaklawn.

LAT...LON 3083 8374 3077 8408 3085 8408 3087 8407
      3088 8408 3092 8408 3097 8412 3108 8412
      3108 8401 3104 8400 3104 8380 3103 8379
      3103 8378 3104 8378 3104 8374
TIME...MOT...LOC 1734Z 251DEG 20KT 3089 8406

42-DVD
Special weather statement, Jun 15, 12:37 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
137 PM EDT FRI JUN 15 2018

FLZ017-151800-
Leon FL-
137 PM EDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEON COUNTY UNTIL
200 PM EDT...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Florida A And M, or near Tallahassee, moving east at 15 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Woodville, Florida A And M, Belair, Ralford Greenway,
Apalachee Regional Park, Indian Head Acres, Chaires Crossroads,
Tallahassee Memorial Hosp, Baum, Lutterloh, Capitola, Fallschase,
Chaires, Southwood, Leon County Civic Center, North Florida
Fairgrounds, Kleman Plaza, Tom Brown Park and State Capital Complex.

LAT...LON 3032 8428 3045 8429 3055 8404 3052 8403
      3052 8404 3046 8404 3044 8407 3029 8408
TIME...MOT...LOC 1737Z 258DEG 14KT 3038 8425

42-DVD

The radar

The Tallahassee radar (KTLH), 18 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Leon

When
June 15, 12:55 PM EST
Where
Leon County, 0.91 mi SE of Apalachee Regional Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
30.410, -84.140

A tree was blown down onto power lines at Old St. Augustine Road and Louvinia Drive.

Thunderstorm Wind, Madison

When
June 15, 2:20 PM EST
Where
Madison County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.460, -83.410

Two trees were blown down on Duval Street in the Madison area.

Lightning, Leon

When
June 16, 7:40 PM EST
Where
Leon County, 0.73 mi NNE of Jake Gaither Community Center
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
30.409, -84.284

Lightning caused a fire that resulted in an estimated $150,000 in damages to apartments at 3000 South Adams Street. The report was posted on the Tallahassee Fire Department Facebook page.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765639, 765640, 765641.